Wisconsin, 2006

Hail in Wisconsin, July 27, 2006

July 27, 2006 · NWS ARX · 4 events in 2 counties and zones

Hail the size of nickels and quarters was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
$2,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of nickels and quarters was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUL 27 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

WITH DIURNAL HEATING...THE 100 MB MIXED LAYER CAPES HAVE BEEN ABLE
TO CLIMB INTO THE 1000 TO 2000 J/KG RANGE THIS AFTERNOON. TWO
500 MB SHORT WAVE TROUGHS ARE CURRENTLY AFFECTING THE AREA. THE
FIRST OF THESE IS MOVING THROUGH EASTERN MINNESOTA AND NORTHERN
ILLINOIS. MEANWHILE ANOTHER ONE WAS MOVING EAST THROUGH IOWA.
THESE SYSTEMS HAS ENHANCED THE VERTICAL VELOCITIES ACROSS THE MUCH
OF THE FORECAST AREA. IN ADDITION...OUTFLOWS FROM CONVECTION IS
CONTRIBUTING TO SOME SURFACE LIFT. OVERALL...IT APPEARS THAT THE
BEST CHANCE OF PRECIPITATION WILL BE ACROSS SOUTHWEST AND CENTRAL
WISCONSIN...AND NORTHEAST IOWA. AS A RESULT...I WENT WITH
SCATTERED WORDING THERE. FOR THE REMAINDER OF THE AREA...I WENT
WITH ISOLATED WORDING. WITH EFFECTIVE 0-6 KM SHEAR LESS THAN 20
KNOTS...I AM NOT ANTICIPATING THAT ANY OF THESE THUNDERSTORMS WILL
BECOME SEVERE. WITH INSTABILITY DECREASING OVERNIGHT...I HAVE WENT
DRY OVERNIGHT.

LIKE THIS MORNING...IT LOOKS LIKE THERE WILL BE AREAS OF FOG
OVERNIGHT. WITH HIGH SURFACE DEW POINTS AND RECENT RAINS...THERE
WILL BE A GOOD POSSIBILITY FOR DENSE FOG IN THE WISCONSIN RIVER
VALLEY.

ON FRIDAY...A 500 MB SHORT WAVE WILL MOVE EAST ACROSS SOUTHERN
CANADA. THIS WILL ALLOW A COLD FRONT TO MOVE SOUTH INTO NORTH
CENTRAL WISCONSIN. ABUNDANT LOW LEVEL MOISTURE WILL POOL SOUTH OF
THIS FRONT. IN ADDITION...TEMPERATURES WILL CLIMB INTO THE 90S.
THIS WILL PRODUCE MEAN LAYER CAPES IN THE 1500 TO 2500 J/KG RANGE.
THE 0-6 KM BULK SHEAR WILL BE IN THE 30 TO 35 KNOT RANGE DURING
THE AFTERNOON ACROSS NORTH CENTRAL WISCONSIN. THE STORM PREDICTION
CENTER HAS THIS AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
AND THIS SEEMS REASONABLE.

WITH THE FRONT BEING PARALLEL WITH THE UPPER LEVEL WINDS...THIS
FRONT WILL BECOME STATIONARY ACROSS NORTH CENTRAL WISCONSIN FROM
FRIDAY NIGHT INTO SATURDAY...AND THEN THE FRONT WILL MOVE
NORTHEAST AS A WARM FRONT. THIS FRONT WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS. THE GFS HAS BEEN RATHER CONSISTENT WITH
THIS SCENARIO. MEANWHILE THE NAM HAS THE FRONT SINKING MUCH
FURTHER SOUTH INTO THE FORECAST AREA. AS A RESULT...IT GENERATES
PRECIPITATION ACROSS THE AREA ON SATURDAY. SINCE THE GFS HAS BEEN
MUCH MORE CONSISTENT...I HAVE WENT WITH IT.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT A 500 MB TROUGH WILL
CONTINUE TO DEEPEN ACROSS THE WESTERN UNITED STATES ON SUNDAY AND
SUNDAY NIGHT. THIS WILL CAUSE THE UPPER LEVEL RIDGE TO BUILD ACROSS
THE CENTRAL PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. THIS RIDGE
WILL THEN GRADUALLY SHIFT OFF TO THE EAST ON MONDAY AND TUESDAY.
850 MB TEMPERATURES WILL BE IN THE 20 TO 24C ON SUNDAY...AND IN THE
24C TO 26C ON MONDAY AND TUESDAY. THERE CONTINUES TO BE STRONG
CONFIDENCE THAT OUR TEMPERATURES WILL BE IN THE MID AND UPPER 90S
FROM SUNDAY THROUGH TUESDAY. IN ADDITION...EVAPOTRANSPIRATION
FROM A MATURE CROPS WILL LIKELY RESULT IN DEW POINTS RANGING FROM
THE UPPER 60S TO UPPER 70S. AS A RESULT...AFTERNOON HEAT INDICES
WILL CLIMB INTO THE 105 TO 115 DEGREE RANGE. IF THIS TREND
CONTINUES...WE WILL LIKELY HAVE AN EXTENDED PERIOD OF HEAT
ADVISORIES FOR THIS TIME PERIOD. DUE TO THE EXTENT OF THIS HEAT
WAVE...THIS LOOKS LIKE IT WILL BE A PARTICULARLY DANGEROUS TIME.

THE NEXT CHANCE OF RAIN LOOKS TO BE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AS A COLD FRONT MOVES SLOWLY SOUTHEAST THROUGH THE
FORECAST AREA. DUE TO SOME HIGH CONFIDENCE OF PRECIPITATION ON
TUESDAY NIGHT...I HAVE RAISED THE PRECIPITATION CHANCES A BIT MORE
FOR THIS TIME PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 27, 5:00 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT THU JUL 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
600 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. WITH A WARM AND HUMID AIRMASS IN PLACE OVER
THE AREA...SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM
LATE AFTERNOON THROUGH THE OVERNIGHT HOURS AS THE DISTURBANCE PASSES.
THE BEST CHANCE FOR STORMS WILL BE ACROSS IOWA AND SOUTHERN
WISCONSIN...BUT AN ISOLATED STORM IS POSSIBLE JUST ABOUT ANYWHERE.
DUE TO RATHER WEAK WINDS ALOFT...SEVERE STORMS ARE NOT EXPECTED BUT A
FEW OF THE STRONGER STORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH TUESDAY IS EXPECTED TO BE RAIN-FREE FOR THE MOST
PART...WITH VERY WARM TEMPERATURES. THERE IS ONLY A SMALL CHANCE OF
THUNDERSTORMS ACROSS THE AREA FRIDAY...AND ACROSS NORTH CENTRAL
WISCONSIN ON SATURDAY. WITH CONTINUED WEAK WINDS ALOFT...ANY STORMS
THAT DEVELOP FRIDAY OR SATURDAY ARE NOT EXPECTED TO BE SEVERE.

MORE IMPORTANTLY...ANOTHER HOT SPELL LOOKS TO BE ON TAP. DAYTIME
HIGHS ARE EXPECTED TO CLIMB WELL INTO THE 90S...WITH THE HEAT INDEX
RISING INTO THE 95 TO 105 DEGREE RANGE. A FEW OF THE DAYS MAY SEE
HIGH TEMPERATURES APPROACH 100 DEGREES IN VALLEYS AND TYPICALLY WARM
LOCATIONS. THIS PERIOD OF HOT TEMPERATURES WILL BE VERY SIMILAR TO
THE HEAT WAVE OF JULY 15 TO JULY 17. BE PREPARED FOR THE HEAT...AND
MAKE PLANS ACCORDINGLY. THE PASSAGE OF A COLD FRONT LATE TUESDAY AND
WEDNESDAY WILL ALLOW A BREAK FROM THE WARM WEATHER...AND WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...OR FRIDAY
AND SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/RRS

The radar

The La Crosse radar (KARX), 38 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Monroe

When
July 27, 4:01 PM CST
Where
Monroe County, 5 mi W of Norwalk
Measured
1 in hail
Property damage
$800
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.833, -90.717

Hail, Adams

When
July 27, 5:35 PM CST
Where
Adams County, 3 mi E of Big Flats
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.117, -89.733

Hail, Adams

When
July 27, 5:40 PM CST
Where
Adams County, 5 mi E of New Rome
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.233, -89.783

Hail, Adams

When
July 27, 5:40 PM CST
Where
Adams County, 7 mi NE of Big Flats
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -89.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5516365, 5516368, 5516366, 5516367.